Testosterone deficiency and replacement therapy in men

Hypogonadism, most commonly known as Testosterone Deficiency (TD), is associated with aging affecting 3 out of 10 men ages 40-79. Authors at Boston University Medical Center introduced a clinical vignette for review in the American Journal of Medicine to give insight on the subtleties of Testosterone deficiency (TD) on men's overall health and analyzed a number of studies in men receiving Testosterone Replacement Therapy (TRT) to treat TD. 

 

The article uses an algorithm to diagnosis and treat TD. It additionally includes areas of the body to take caution towards once a person has undergone testosterone replacement therapy to care for TD.

 

The clinical vignette depicts a 52 year old man of Caucasian decent who was presented with erectile dysfunction, diminished libido, and fatigue. He was 5' 7" weight 217 lbs and had normal blood and laboratory values, except that his blood pressure was high and his serum total testosterone was low and his fasting serum glucose and lipid profiles were high-indicating the presence of metabolic syndrome.

 

The authors recommended a regiment of 2-3 months using TRT with a follow up  after increasing his testosterone levels to normal level using TRT. The recommendations were in agreement with many published guidelines and show that the TRT treatment, in conjunction with diet and exercise, will help improve the man's sexual and physical health.

 

"This clinical vignette offers important information for general practitioners and provides practical recommendations for diagnosing TD and the novel treatment approaches that could positively impact the overall health of middle-aged men," said Traish, MBA, PhD, professor of Urology and Biochemistry at Boston University School of Medicine (BUSM).

 

TRT has been shown to improve sexual function in men with TD. According to a recent review article in the American Journal of Medicine, TRT might also improve the overall health of men.

 

Boston University School of Medicine (BUSM)

Loading...